Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 15, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2014, 7:56 PM CDT for Brewster County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2014, 7:56 PM CDT (00:56 UTC)
- Expired
- May 20, 2014, 8:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Brewster County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 8:05 PM CDT | HAIL 0.75 | Chisos Basin, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 0.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 2191 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
222 WUUS54 KMAF 210056 SVRMAF TXC043-210130- /O.NEW.KMAF.SV.W.0015.140521T0056Z-140521T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 756 PM CDT TUE MAY 20 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS... * UNTIL 830 PM CDT * AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF CHISOS BASIN...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... CHISOS BASIN... BIG BEND NATIONAL PARK... PANTHER JUNCTION... TERLINGUA RANCH LODGE... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 2945 10355 2949 10315 2911 10315 2908 10343 TIME...MOT...LOC 0055Z 169DEG 16KT 2920 10331 $$ HLUCHAN
1 follow-up statement
253 WWUS54 KMAF 210117 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 817 PM CDT TUE MAY 20 2014 TXC043-210130- /O.CON.KMAF.SV.W.0015.000000T0000Z-140521T0130Z/ BREWSTER- 817 PM CDT TUE MAY 20 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR SOUTH CENTRAL BREWSTER COUNTY... AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHISOS BASIN...MOVING NORTH AT 20 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... TERLINGUA RANCH LODGE AND TERLINGUA RANCH AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 2921 10347 2945 10355 2949 10315 2923 10315 TIME...MOT...LOC 0117Z 169DEG 16KT 2930 10333 $$ HLUCHAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:27 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 20, 6:27 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CDT Tue May 20 2014
.DISCUSSION...
&&
.AVIATION...
VFR conditions will continue for all TAF sites. A few storms
remain possible near FST through 02z but these are on the downward
trend. Expect S/SE winds to stay up overnight.
&&
.PREV DISCUSSION... /ISSUED 246 PM CDT Tue May 20 2014/
DISCUSSION...
Upper level low pressure area along the California coast will be
the main weather influence this forecast package as it slowly
moves east toward the forecast area. The chance for thunderstorms
will increase to chance category most areas by Thursday and Friday
as the upper low digs southeast toward northern Mexico and
shortwaves from Mexico impinge on the area increasing large scale
lift. Moisture should become adequate these periods as the upper
low develops a surface low over extreme west Texas and low level
moisture from the Gulf of Mexico advects northwestward. A few
storms should become severe these days due to capes projected to
be 1000-2000 j/kg and 0 to 6 kilometer shear increasing to 25 to
40 knots. Locally heavy rainfall will also be possible.
By Saturday and Sunday the upper level storm system is forecast
to track slowly northeastward toward the central Rockies. This
should allow the dryline to move further east toward the west
Texas/eastern New Mexico border. In turn the chance for thunderstorms
will shift slowly eastward to include only west Texas by Sunday.
Severe storms will continue to be possible with increasing winds
aloft and significant instability. By next Monday and Tuesday the
upper low is forecast to be passing by to the north and westerly
flow aloft should push the better chance of precipitation to the
northeast of the forecast area. High temperatures will also become
above normal by next Monday and Tuesday due to this shift.
FIRE WEATHER...
Will continue the Red flag Warning for the Guadalupe Mountains
through early this evening. Winds are increasing due to the
surface lee low/trough intensifying across northeast New Mexico
and rh/s are already below 10 percent. Conditions will improve
this evening as the lee trough/low weakens again despite dry
conditions continuing overnight. More dry conditions are expected
Wednesday in the Guadalupe Mountains and southeast New Mexico
plains but widespread 20 foot winds of 20 mph are not expected
at this time. Fire weather concerns will continue to ease
Thursday and Friday due to an upper low approaching and
drawing increasing low level moisture from the the southeast.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 6 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ.
TX...RED FLAG WARNING until 6 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
&&Hazardous weather outlook, May 20, 2:02 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 202 PM CDT TUE MAY 20 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 202 PM CDT TUE MAY 20 2014 /102 PM MDT TUE MAY 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT BREEZY SOUTHWEST WINDS...COMBINED WITH VERY LOW RELATIVE HUMIDITY AND EXTREME FIRE DANGER...HAVE RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE DAVIS MOUNTAINS AND VICINITY THIS AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES OF THUNDERSTORMS WILL INCREASE BEGINNING WEDNESDAY...AND CONTINUE THROUGH SUNDAY NIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, May 20, 4:06 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 406 PM CDT TUE MAY 20 2014 TXZ075-202130- PECOS- 406 PM CDT TUE MAY 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PECOS COUNTY UNTIL 430 PM CDT... AT 405 PM CDT A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF BELDING BETWEEN US 67 AND US 385...MOVING NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3092 10312 3075 10278 3056 10304 3063 10320 TIME...MOT...LOC 2105Z 213DEG 9KT 3066 10308
Special weather statement, May 20, 4:59 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT TUE MAY 20 2014
TXZ075-202230-
PECOS-
459 PM CDT TUE MAY 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 530 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF BELDING AT 459
PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM MAY IMPACT FORT STOCKTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3102 10304 3097 10284 3085 10270 3055 10307
3064 10325
TIME...MOT...LOC 2159Z 218DEG 16KT 3071 10310Special weather statement, May 20, 7:43 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 743 PM CDT TUE MAY 20 2014 TXZ081-210115- BIG BEND AREA- 743 PM CDT TUE MAY 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL BREWSTER COUNTY UNTIL 815 PM CDT... A STRONG THUNDERSTORM WAS LOCATED IN THE BIG BEND NATIONAL PARK ABOUT 10 MILES SOUTH OF CHISOS BASIN AT 743 PM CDT...MOVING NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 2939 10325 2926 10296 2901 10328 2914 10343 TIME...MOT...LOC 0043Z 225DEG 15KT 2914 10328
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:43 PM CDT | Special Weather Statement | MAF | 32 min | |
| May 20, 8:29 PM CDT | Special Weather Statement | MAF | 31 min | |
| May 21, 2:41 PM CDT | Special Weather Statement | MAF | Loving | 64 min |
| May 21, 3:28 PM CDT | Special Weather Statement | MAF | Pecos | 32 min |
| May 21, 4:09 PM CDT | Special Weather Statement | MAF | Yoakum | 36 min |
| May 21, 4:26 PM CDT | Special Weather Statement | MAF | Ward, Winkler | 34 min |
| May 21, 4:51 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 54 min |
| May 21, 5:03 PM CDT | Special Weather Statement | MAF | Pecos | 42 min |
| May 21, 5:18 PM CDT | Special Weather Statement | MAF | Gaines | 27 min |
| May 21, 5:44 PM CDT | Special Weather Statement | MAF | Brewster | 46 min |
| May 21, 5:50 PM CDT | Special Weather Statement | MAF | Pecos | 25 min |
| May 21, 6:12 PM CDT | Special Weather Statement | MAF | Andrews, Gaines | 48 min |
| May 21, 6:39 PM CDT | Special Weather Statement | MAF | Ward, Winkler | 51 min |
| May 21, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward, Winkler | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.